I cannot say specifically what could happen to your boyfriend if he continues to drink while taking antipsychotic medications. But I do know that it is extremely unhealthy and dangerous.
First, his continued use of alcohol can increase and enhance his psychotic symptoms. Second, the alcohol can inhibit the ability of the medications to work properly. Lastly, there is a considerable danger in using alcohol with any prescription drugs, and this is especially true with Zyprexa and Seroquel. These are two medications that already have considerable side effects and can cause heavy sedation. Mixing them with alcohol may only increase that sedation.
Alcohol.org cites common side effects that can occur due to mixing prescription drugs with alcohol. They include:
- Behavioral and emotional changes
- Stomach upset, nausea, or vomiting
- Drowsiness, fatigue, or excessive sleep
- Blood pressure changes or heart damage
- Trouble with coordination, causing accidents
According to Drugs.com, “Antipsychotics are a large class of medications used to treat symptoms of psychosis such as delusions (for example, hearing voices), hallucinations, paranoia, or confused thoughts. They are used for other mental health disorders as well. They work by changing the balances of chemicals in the brain. Antipsychotics have central nervous system (CNS) depressive properties and should not be used in combination with alcohol due to the additive effects. The combination of antipsychotics and alcohol can increase sedation, respiratory depression, result in poor decision making or cognitive impairment, lead to low blood pressure (hypotension), and put patients at risk for a fall and injury.”
If you mix a prescription drug with alcohol, either by accident or specifically to get high, there is a high risk of overdose or damage to the body.
Specifically with Olanzapine (Zyprexa), NAMI, on its website, states, “Avoid drinking alcohol or using illegal drugs while you are taking olanzapine. They may decrease the benefits (e.g. worsen your confusion) and increase adverse effects (e.g. sedation) of the medication.”
Livestrong’s website quotes AstraZeneca (the biopharmaceutical company that makes Seroquel), who state that “ingesting alcohol with Seroquel may cause alcohol intolerance. This means a person drinking alcohol and taking Seroquel at the same time may feel the effects of alcohol more acutely than usual.” Additionally, AstraZeneca conducted a clinical trial and concluded that “Seroquel caused people to have diminished motor control, and they were not as coordinated at operating machinery when under the influence of the medication. The clinical trial showed that mixing alcohol and Seroquel together made coordination worse.”
I cannot give you a worst case scenario, per se, but I can assure you that nothing good can result from mixing medications and alcohol. Taking antipsychotic drugs and alcohol together can potentially lead to liver damage. It is extremely dangerous, not only for his physical health but there is a definite chance of illness relapse with this type of continued behavior. Make sure you do whatever you can to put a stop to his behavior. As one project website says, “Chronic polysubstance abuse can, over time, lead to deteriorations of your physical and mental health, negatively affect your relationships, drain your finances, and decrease your performance at school or work.” You might consider calling his doctor or therapist to inform them of his alcohol abuse while using antipsychotics. It may be the only way to put a stop to his harmful behavior. Take care.
This article has been updated from the original version, which was originally published here on April 30, 2007.